Funnel Cloud, Henry
- When
- May 25, 10:31 AM CST
- Where
- Henry County, 1.76 mi NW of Hortense
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -93.620
A very warm and moist airmass had advected northwest into the area, during the morning hours of May 25, 2011, with the development of an intensifying warm front, near the Highway 50 corridor. Due to ample lift, provided by the strong upper level storm system just west of Kansas City, a little bit of clearing, made the rapid development of thunderstorms along and ahead of the cold front possible,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A very warm and moist airmass had advected northwest into the area, during the morning hours of May 25, 2011, with the development of an intensifying warm front, near the Highway 50 corridor. Due to ample lift, provided by the strong upper level storm system just west of Kansas City, a little bit of clearing, made the rapid development of thunderstorms along and ahead of the cold front possible, as early as 10 am. As these storms lifted northward and rotated around the surface area of low pressure, they would rapidly begin to rotate, as they reached the enhanced winds near the warm front. Once thunderstorm activity crossed over the warm front into northern Missouri, and into a slightly cooler and more stable airmass, they would still indicate rotation, but the environment prevented further tornadic activity.
There were nearly two dozen reports of either funnel clouds or tornadoes, with seven of the tornado reports in Missouri, being confirmed by NWS damage survey crews and/or law enforcement. The tornadoes that occurred, were associated with the smaller cousin of the classic central plains supercell thunderstorm, called a mini- or low-topped supercell thunderstorm. Mini-supercells, typically occur in association with a cold-core upper level low pressure system, and are much smaller in height and areal expanse, than the classic supercell storm. But regardless of their size, mini-supercells still possess the mechanics to produce brief, and seen in the next paragraph about Sedalia, violent tornadoes.
An EF-2 tornado, associated with winds up to 135 mph, damaged or destroyed numerous single family homes, and businesses, severely damaged two mobile home parks, blew over several tanker trucks, and injured 20 people, as it roared through the southern part of Sedalia, Missouri. In addition, several school buses, located in the school district bus barn, were damaged by the tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 3:08 AM CST, 7 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 AM CDT WED MAY 25 2011
.DISCUSSION...
THE MAIN LINE OF CONVECTION HAS SHIFTED EAST OF THE COUNTY WARNING...
HOWEVER...SCATTERED CONVECTION WAS DEVELOPING WITHIN THE DRY SLOT IN
WEST CENTRAL MISSOURI AHEAD OF THE UPPER LEVEL LOW IN CENTRAL. SOME
OF THE STORMS MAY BECOME MARGINALLY SEVERE GIVEN MUCAPES AROUND 2000
J/KG AND MODERATE SHEAR.
OTHERWISE...MODELS ARE CONSISTENT IN SHIFTING THE UPPER LEVEL LOW
INTO MISSOURI THIS AFTERNOON AND TONIGHT WITH THE SURFACE LOW TRACKING
ALONG THE INTERSTATE 70 CORRIDOR. SEVERE THREAT THIS AFTERNOON WILL
BE DEPENDENT UPON HOW MUCH INSOLATION OCCURS. THE PRIMARY THREAT FOR
SEVERE WEATHER WILL BE ACROSS THE EASTERN THREE QUARTERS OF THE
COUNTY WARNING AREA AS MODELS SUGGEST AROUND 1500 J/KG WITH WEAK TO
MODERATE LOW LEVEL AND DEEP LAYER SHEAR. ALTHOUGH THESE VALUES ARE
MARGINAL FOR SEVERE...CANNOT RULE OUT A FEW STORMS PRODUCING LARGE
HAIL AND DAMAGING WINDS. DUE TO THE WEAK SHEAR...THE TORNADO THREAT
IS LOW.
AS THE LOW DRIFTS EAST TODAY...DEFORMATION RAIN BANDS WILL SPREAD
INTO NORTHWEST MISSOURI EARLY THIS AFTERNOON AND SPREAD EAST AND SOUTHEAST
LATER THIS AFTERNOON AND TONIGHT.
THE RAIN WILL END FROM WEST TO EAST LATE TONIGHT AND THURSDAY.
AS FAR AS THE HEAVY RAIN THREAT IS CONCERNED...PLAN TO DROP THE
NORTHWESTERN CORNER OF THE FFA AS THE CONVECTIVE THREAT FOR HEAVY
RAIN IS LOW. THE NORTHEAST CORNER STILL COULD SEE SOME HEAVY
CONVECTIVE RAIN THIS AFTERNOON.
MEDIUM RANGE (FRIDAY-TUESDAY)
MODELS ARE CONSISTENT WITH THE PASSAGE OF A WEAK SHORT WAVE TROUGH
AND FRONT ON FRIDAY. WILL MAINTAIN THE THREAT OF CONVECTION. OTHERWISE...
PREFER THE ECMWF WITH THE RIDGE BUILDING INTO THE PLAINS OVER
MEMORIAL DAY WEEKEND.
DB
&&
.AVIATION...
FOR THE 12Z TAFS...DESPITE THE RELATIVELY COOL AIR MASS THIS
MORNING...ISOLATED CONVECTION IS STILL POSSIBLE AS THE AIR MASS WAS
STILL UNSTABLE ALOFT. MVFR CEILINGS WILL CONTINUE THIS MORNING IN THE DRY
SLOT AHEAD OF THE UPPER LEVEL LOW IN CENTRAL KANSAS. AS THE LOW
APPROACHES...THERE WILL BE A SMALL WINDOW OF OPPORTUNITY FOR
THUNDERSTORMS EARLY THIS AFTERNOON BEFORE A COLD FRONT MOVES THROUGH
THE TERMINALS. CEILINGS WILL QUICKLY DROP LATE THIS AFTERNOON INTO
THE MVFR CATEGORY AS RAIN MOVES SOUTHEAST INTO THE TERMINALS. THE
CEILINGS MAY DROP TEMPORARILY INTO THE IFR CATEGORY BY THE LATE
EVENING HOURS...BUT THE CONFIDENCE IS LOW.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ001>008-011>017-
020>025.
KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ025-102.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 AM CDT WED MAY 25 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 500 AM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER WEST CENTRAL MISSOURI EARLY THIS MORNING WILL MOVE NORTHEAST INTO CENTRAL MISSOURI THIS MORNING. A FEW OF THE STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL. A LOW PRESSURE SYSTEM WILL MOVE ALONG THE INTERSTATE 70 CORRIDOR THIS AFTERNOON. THIS STORM SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...MAINLY EAST OF A LINE FROM BETHANY TO HIGGINSVILLE TO BUTLER. GIVEN THE MODERATE INSTABILITY...SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE TORNADO THREAT APPEARS LOW DUE TO WEAK SHEAR. THE GREATEST THREAT OF SEVERE WEATHER IS EAST OF A LINE FROM UNIONVILLE TO KEYTESVILLE TO SEDALIA. IN ADDITION...A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR TODAY FOR NORTH CENTRAL MISSOURI. THUNDERSTORMS MAY PRODUCE ADDITIONAL HEAVY RAINFALL ON ALREADY SATURATED SOIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ON FRIDAY. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EAST OF A LINE FROM BETHANY TO HIGGINSVILLE TO BUTLER. DB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG ETHEL 39.89N 92.74W
05/25/2011 MACON MO LAW ENFORCEMENT
TREE UPROOTED AND A FEW POWERLINES DOWN.
&&
ABAILEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1108 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TORNADO LOUISBURG 38.62N 94.68W
05/25/2011 MIAMI KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TORNADO ON THE GROUND NEAR
LOUISBURG KANSAS.
&&
AJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM TORNADO OVERLAND PARK 38.91N 94.68W
05/25/2011 JOHNSON KS LAW ENFORCEMENT
TORNADO ON GROUND 137 AND METCALF.
&&
AJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1123 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TORNADO OVERLAND PARK 38.91N 94.68W
05/25/2011 JOHNSON KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TORNADO ON GROUND 135 AND METCALF
&&
AJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FUNNEL CLOUD 2 NW LEAWOOD 38.93N 94.65W
05/25/2011 JOHNSON KS EMERGENCY MNGR
&&
SFORTINThe Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
9 funnel cloud, 7 tornado, 4 flash flood, 3 hail. Local standard time, as filed.
At 1035CST an EF0 tornado touched down and then went right back up, around 2 miles southeast of Harrisonville. No damage was observed.
At 1122CST an EF2 tornado touched down 2.7 miles south southeast of Sedalia. The tornado traveled north, and lifted 0.7 miles southeast of Sedalia at 1128CST. Heavy damage to several businesses, was observed along highway 65, with 70 mobile homes in two different mobile home parks, destroyed or heavily damaged. Several homes were also damaged or destroyed. A tanker truck was overturned. Power poles were snapped off. Twenty people suffered minor injuries.
At 1133CST a brief EFO tornado touchdown, was observed about a mile west of Liberty. The tornado touched down and then went right back up. No damage was reported.
At 1145CST a brief EF0 tornado touchdown, was observed around 1 mile west northwest of Kearney. The tornado touched down and then right back up. No damage was observed.
At 1152CST a brief EF0 tornado touchdown was observed 2.2 miles northeast of Beaman. The tornado touched down and then went right back up. No damage was observed.
At 1204CST a brief EF0 tornado touchdown was observed 4.4 miles northwest of Pleasant Green. The tornado touched down and then went right back up. No damage was observed.
At 1207CST a brief EF0 tornado touchdown, was observed 1.9 miles south southwest of Higginsville. The tornado touched down and went right back up. No Damage was observed.
Nearly one foot of water was reported flowing over Highway A.
Heavy rains caused flash flooding over portions of Highway 48. Roads were also closed around Bolckow.
Heavy rains caused flash flooding with water covering Highway 111.
Highways J and H were reported flooded from very heavy rains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313381, 313418, 313419, 313382, 313383, 313384, 313424, 313385, 313386, 313420, 313421, 313422, 313388, 313423, 313437, 313456, 313459, 313389, 313390, 313380, 313467, 313480, 313487.